Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 9, 2011, 7:13 PM EDT for Unicoi County, Washington County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 7:13 PM EDT (23:13 UTC)
- Expired
- Apr 9, 2011, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:50 PM EDT | FLASH FLOOD | Erwin, TN | CHANDLER COVE ROAD WASHED OUT BY A RISING STREAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446
WGUS54 KMRX 092313
FFWMRX
TNC171-179-100215-
/O.NEW.KMRX.FF.W.0004.110409T2313Z-110410T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNICOI COUNTY IN EAST TENNESSEE...
SOUTHEAST WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 1015 PM EDT
* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER THE
WARNED AREA...FROM STRONG THUNDERSTORMS THAT CONTINUE TO REDEVELOP
OVER THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
INCHES WILL BE POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...ERWIN
AND BANNER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3613 8224 3613 8231 3610 8237 3601 8245
3595 8256 3599 8261 3607 8258 3611 8260
3626 8234 3626 8230 3618 8222 3615 8222
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 2:32 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT SAT APR 9 2011 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST (SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER- LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER- LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE. AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE. .LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS EARLY. OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM WEATHER TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT MOVES IN FOR THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY. THERE REMAINS SOME DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW ON DETAILS. WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 88 64 80 52 / 10 0 0 80 40 KNOXVILLE AIRPORT, TN 62 87 62 79 51 / 20 0 0 80 50 OAK RIDGE, TN 62 88 62 79 51 / 20 0 0 80 40 TRI CITIES AIRPORT, TN 60 86 60 79 49 / 40 0 0 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Apr 9, 5:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL NEW MARKET 36.10N 83.55W
04/09/2011 E0.25 INCH JEFFERSON TN PUBLIC
PEA SIZE HAIL REPORTED BY PUBLIC.
&&
SROBERTSLocal storm report, Apr 9, 6:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SNEEDVILLE 36.54N 83.21W
04/09/2011 E2.00 INCH HANCOCK TN LAW ENFORCEMENT
TWO INCH HAIL AT SNEEDVILLE AND MULBERRY. SEVERAL TREES
DOWN AT KYLESFORD. REPORTED BY DISATCH.
&&
SROBERTSLocal storm report, Apr 9, 6:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CHUCKY 36.21N 82.69W
04/09/2011 E1.75 INCH GREENE TN TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED BY SPOTTER.
&&
SROBERTSLocal storm report, Apr 9, 6:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ERWIN 36.14N 82.41W
04/09/2011 E1.00 INCH UNICOI TN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY SPOTTER.
&&
SROBERTSLocal storm report, Apr 9, 6:39 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 N SEVIERVILLE 35.98N 83.58W
04/09/2011 E1.00 INCH SEVIER TN PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC.
&&
SROBERTSLocal storm report, Apr 9, 6:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL TUSCULUM 36.18N 82.75W
04/09/2011 E1.75 INCH GREENE TN LAW ENFORCEMENT
GOLF BALL SIZE HAIL...REPORTED BY DISPATCH.
0645 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
04/09/2011 GREENE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE...REPORTED BY DISPATCH.
&&
SROBERTSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 61 min |
| Apr 9, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 27 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Hancock, Hawkins | 45 min |
| Apr 9, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 40 min |
| Apr 9, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 49 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 46 min |
| Apr 9, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 43 min |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Apr 9, 5:15 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Washington | 45 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 38 min |
| Apr 9, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 48 min |
| Apr 9, 5:42 PM EDT | Flash Flood Warning | MRX | Greene, Hancock, Hawkins, Washington | 3 hr |
| Apr 9, 5:58 PM EDT | Tornado Warning | MRX | Unicoi, Washington | 47 min |
| Apr 9, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Washington | 29 min |
| Apr 9, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 25 min |
| Apr 9, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 61 min |
| Apr 9, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.